Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 45, NWS Milwaukee, WI

July 4, 20224 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 4, 2022, 1:58 PM CDT for 4 counties in Wisconsin. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2022, 1:58 PM CDT (18:58 UTC)
Expired
Jul 4, 2022, 2:45 PM CDT
In force
47 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 116 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:15 PM CDTTSTM WND DMGDarlington, WITREE DOWN WITH POWER LINE. 1 ROOF SUSTAINED SOME DAMAGE. LOCALIZED FLASH FLOODING WHERE STORM DRAINS CLOGGED UP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS53 KMKX 041858
SVRMKX
WIC025-045-049-065-041945-
/O.NEW.KMKX.SV.W.0045.220704T1858Z-220704T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
158 PM CDT Mon Jul 4 2022

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Lafayette County in south central Wisconsin...
  Green County in south central Wisconsin...
  Southeastern Iowa County in south central Wisconsin...
  Southwestern Dane County in south central Wisconsin...

* Until 245 PM CDT.

* At 157 PM CDT, severe thunderstorms were located along a line
  extending from near Mount Horeb to near Cuba City, moving southeast
  at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Monroe, Brodhead, Darlington, New Glarus, Shullsburg, Monticello,
  Albany, Belmont, Benton, Argyle, Blanchardville, Apple River,
  Wiota, New Diggings, South Wayne, Waldwick, Elk Grove, Fayette,
  Lamont and Hollandale.

This includes the following Location York Memorial Church.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4270 9043 4301 8985 4265 8937 4258 8936
      4250 8950 4251 9043
TIME...MOT...LOC 1857Z 321DEG 30KT 4296 8983 4267 9038 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PATTERSON
1 follow-up statement
099 
WWUS53 KMKX 041916
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
216 PM CDT Mon Jul 4 2022

WIC025-045-049-065-041945-
/O.CON.KMKX.SV.W.0045.000000T0000Z-220704T1945Z/
Lafayette WI-Green WI-Iowa WI-Dane WI-
216 PM CDT Mon Jul 4 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR LAFAYETTE...GREEN...SOUTHEASTERN IOWA AND SOUTHWESTERN DANE
COUNTIES...

At 216 PM CDT, severe thunderstorms were located along a line
extending from near New Glarus to Shullsburg, moving southeast at 35
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Monroe, Brodhead, Darlington, New Glarus, Shullsburg, Monticello,
Albany, Benton, Argyle, Blanchardville, Apple River, Wiota, New
Diggings, South Wayne, Waldwick, Fayette, Lamont, Hollandale,
Browntown and Gratiot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4262 9043 4296 8981 4265 8937 4258 8936
      4250 8950 4251 9043
TIME...MOT...LOC 1916Z 321DEG 30KT 4285 8971 4256 9026 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PATTERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:52 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 4, 10:52 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1052 AM CDT Mon Jul 4 2022

.UPDATE...
(Issued 1050 AM CDT Mon Jul 4 2022)

Update on todays weather concerns: We continue to see a broken
line of slowly weakening storms to the west of the CWA. This will
push in to our west over the next hour. The main risk with these
storms is lightning and gusty winds as the environment this is
pushing into is mostly capped with fairly limited instability
aloft as it has become mostly cold pool dominant. However
immediately on the back edge of this system we have increased
concerns as it pushes through. This is primarily as a result of
the 850mb LLJ advecting warm moist air into the region. Thus we
will not really need a recovery of the environment behind this
initial round of thunderstorms as we will be relying of the
advective processes for any further development later on.

As for later convection there remains lots of uncertainty in what
we should expect to unfold later this afternoon through the late
evening hours. Latest CAMs suggest a bit more agreement with some
redevelopment of storms on the immediate back of the system into
the late afternoon and early evening. How strong these, possibly
supercellular storms are is certainly a question as really only
the HRRR shows them becoming very strong though the other CAMs do
show some of the development. The concern for supercellular
structure in some storms comes primarily from the increase shear,
especially in the low levels that the LLJ will also bring with
hodographs in most of the CAMs showing strong low level turning
and lots of SRH with potential for a tornado or two. Then into
the evening the concern will be for any ongoing development of
new development to congeal into a line that would likely slowly
push southeast. This would likely carry risks for wind and a few
QLCS type tornadoes with any bulges in the line given primarily
westerly 0-3km shear vectors. This will also carry a flash flood
risk as the general motion of the line could lead to some training
based on the orientation of the storms with PWATs in excess of 2
inches.

Kuroski

&&

.SHORT TERM...
(Issued 359 AM CDT Mon Jul 4 2022)

Today and tonight:

Keeping an eye on the upstream area of rain and embedded
thunderstorms. Still expecting this complex to roll though
southern Wisconsin by later morning into the afternoon. Latest
thinking given current radar and model trends has the storms
reaching the western forecast area in the 10 am - 12 pm
range...and in the east by 2-4 pm. These storms are expected to
arrive on the leading edge of a big surge of moisture and warm air
advection. Instability will be on the increase near and just ahead
of the storms as well. Could see the storms perk up in intensity
as the day advances and instability increases. Shear will be
ramping up through the day and into the evening as well. Will thus
be keeping an eye on a severe potential with this first round of
storms.

Attention then turns to the second round of storms later today
into this evening as the low level jet moves overhead. Models
continue to suggest that storms will fire roughly along a west to
east boundary/gradient. The low level jet will be laying out
almost west to east by later evening into the night, with strong
moisture transport expected. With storms slow to sag southward,
the orientation of the line and jet could provide an environment
for back-building thunderstorms and locally heavy rainfall. Though
we have been dry lately, this setup is concerning for the
potential for some flash flooding given precipitable water values
of 2-2.25 inches. Also concerned for severe storms during this
period as well given the the increasing shear values.

A lingering concern with this second round of storms is where
exactly the storms will develop. The NAM continues to show a
farther north development, likely in response to a much stronger
surface low and low level jet. The NAM then pushes the bulk of the
precip east before it drops into southern Wisconsin. Leaned the
forecast toward the bulk of other solutions, which are in decent
agreement with the surface low strength and strength/placement of
the low level jet. These solutions target the heavier rainfall
threat more over the forecast area.

Temps will be warmest east today with more of a chance for things
to heat up before the rain and clouds arrive.

DDV

&&

.LONG TERM...
(Issued 359 AM CDT Mon Jul 4 2022)

Tuesday through Sunday:

The deep moisture, forcing, and instability are expected to
linger in the area through Thursday, if not Friday as well. A
surface frontal boundary will likely become better defined during
by Tuesday as high pressure builds to the northeast. The front
along with persistent warm air advection aloft should be a focus
for more rounds of showers/storms through at least mid-week as the
moist and unstable airmass lingers. The storms may focus more
towards the southern forecast area at times give the general trend
for a more stable and drier airmass gradually pushing in from the
north. Uncertainty remains though with where exactly the
moisture/instability gradients will setup each day.

Shear looks like enough through mid-week to keep an eye on the
potential for some stronger storms at times. Will also remain
concerned for a heavy rain potential through at least Wednesday,
as the deep moisture hangs around.

It does look like high pressure will eventually move in and push
the deeper moisture southward later in the week, bringing an end
to the precip chances. Some uncertainty remains though when this
will happen, sometime between later Thursday to later Friday. Kept
some low precip chances going through Friday, with dry weather
then likely to return for the weekend.

Models continue to trend hotter for Tuesday, depending on how far
south the back door front makes it during the day. Could see heat
indices near 100 in at least the south/southwest forecast area.
Near normal temps are then likely for Wed through the weekend. It
will be pretty sticky much of the week with dewpoints of 70+
likely through at least Thursday.

DDV

&&

.AVIATION...
(Issued 1050 AM CDT Mon Jul 4 2022)

Some MVFR CIGS pushing in this morning ahead of some slowly
weakening storms as they push east. With the storms expect some
heavy rain to impact VSBYS. As this pushes through we will be
watching for additional development on the backend of this system
which could be some strong storms. Then we continue to watch for
additional development in the formation of a line. Where exactly
this happens and how it develops is very uncertain but will leave
concerns for storms through the evening. Overnight storms will
push out and likely bring a return of VFR conditions though we
will have additional storms concern into tomorrow.

Kuroski

&&

.MARINE...
(Issued 359 AM CDT Mon Jul 4 2022)

High pressure over the eastern Great Lakes will continue to head
eastward today and tonight as low pressure pushes into the area
from the west. Winds and waves are expected to remain on the lower
side through much of this week. Periods of showers and storms are
expected today into at least mid-week.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 4, 4:54 AM CDT, 9 hours 4 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Milwaukee/Sullivan WI
454 AM CDT Mon Jul 4 2022

WIZ046-047-051-052-056>060-062>072-050930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
454 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Two rounds of thunderstorms are expected today, one late morning
into the afternoon and another this evening into tonight. The
first round may produce a few strong to severe storms. The second
round has a higher potential for severe storms and will may also
produce locally heavy rainfall that could lead to flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be a continued chance for thunderstorms at times
Tuesday through Friday. Severe storms and locally heavy rainfall
will remain a concern through at least Wednesday.

Heat index values of around 100 are possible on Tuesday, especially
along and south of I-94.

.SPOTTER INFORMATION STATEMENT...

Storm and rainfall reports may be needed on this afternoon
into the overnight hours. Spotter activation may be needed at
other times this week as well.

LMZ643>646-050930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
454 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Thunderstorms are expected later this afternoon into tonight. Some
of the storms may be severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be chances for thunderstorms Tuesday through Friday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-050930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
454 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are expected later this afternoon into tonight.
Some of the storms may be severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be chances for thunderstorms Tuesday through Friday.

DDV

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:26 PM CDTSevere Thunderstorm WarningMKXGreen, Lafayette, Rock49 min
Jul 4, 3:05 PM CDTHeat AdvisoryMKXDane, Green, Iowa, Jefferson, Kenosha, Lafayette and 5 more28 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.